Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 442, NWS Louisville, KY

September 18, 2011Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Sep 18, 2011, 6:48 PM EDT for Dubois County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2011, 6:48 PM EDT (22:48 UTC)
Expired
Sep 18, 2011, 7:15 PM EDT
In force
27 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 78 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WUUS53 KLMK 182248
SVRLMK
INC037-182315-
/O.NEW.KLMK.SV.W.0442.110918T2248Z-110918T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
648 PM EDT SUN SEP 18 2011

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 715 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM HAYSVILLE TO JASPER...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
  HAYSVILLE...
  KELLERVILLE AND DUBOIS CROSSROADS...
  THALES AND CELESTINE...
  CUZCO AND CRYSTAL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IMMEDIATELY! REPORT SEVERE WEATHER TO LOCAL LAW 
ENFORCEMENT AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE IN LOUISVILLE.

&&

LAT...LON 3846 8701 3851 8692 3850 8688 3853 8684
      3853 8669 3850 8668 3839 8668 3835 8697
      3841 8697
TIME...MOT...LOC 2248Z 250DEG 23KT 3847 8696 3844 8690
          3835 8691
WIND...HAIL 60MPH <.50IN

$$

13
2 follow-up statements
908 
WWUS53 KLMK 182305
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
705 PM EDT SUN SEP 18 2011

INC037-182315-
/O.CON.KLMK.SV.W.0442.000000T0000Z-110918T2315Z/
DUBOIS IN-
705 PM EDT SUN SEP 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN DUBOIS COUNTY...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED FROM 
KELLERVILLE TO DUBOIS CROSSROADS TO CELESTINE...MOVING EAST AT 25 
MPH.

* SEVERE THUNDERSTORMS WILL IMPACT...
  THALES AND CUZCO...
  HILLHAM AND ELLSWORTH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IMMEDIATELY! TO REPORT SEVERE WEATHER...CONTACT YOUR 
NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE 
NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

LAT...LON 3853 8684 3853 8669 3851 8668 3839 8668
      3838 8682 3842 8684 3845 8683 3847 8688
      3850 8688
TIME...MOT...LOC 2305Z 250DEG 23KT 3851 8683 3848 8677
          3839 8678
WIND...HAIL 60MPH <.50IN

$$

13
136 
WWUS53 KLMK 182314
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
714 PM EDT SUN SEP 18 2011

INC037-182324-
/O.EXP.KLMK.SV.W.0442.000000T0000Z-110918T2315Z/
DUBOIS IN-
714 PM EDT SUN SEP 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUBOIS COUNTY
WILL EXPIRE AT 715 PM EDT...

THE STORM THAT PROMPTED THE WARNING WEAKENED AND IS NO LONGER 
POTENTIALLY SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE 
ARE CAPABLE OF PRODUCING PERIODS OF HEAVY RAIN AND DANGEROUS 
LIGHTNING.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3853 8684 3853 8669 3851 8668 3839 8668
      3838 8682 3842 8684 3845 8683 3847 8688
      3850 8688
TIME...MOT...LOC 2314Z 250DEG 23KT 3853 8676 3850 8670
          3841 8671

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 5:47 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 18, 5:47 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
547 PM EDT SUN SEP 18 2011

...MESOSCALE UPDATE...

HAVE INCREASED POPS IN THE FAR WEST...ROUGHLY WEST OF A LINE FROM
PAOLI TO HARTFORD...TO CATEGORICAL FOR THE NEXT SEVERAL HOURS AS THE
LARGE AREA OF SHOWERS AND STORMS IN THE WABASH AND LOWER OHIO
VALLEYS MOVES IN. HAVE BEEN WATCHING SOME OF THE EMBEDDED
THUNDERSTORM CELLS OVER SOUTHWEST INDIANA CLOSELY...A COUPLE OF THEM
BETWEEN EVANSVILLE AND TERRE HAUTE HAVE SHOWN SOME IMPRESSIVE WIND
SIGNATURES ALOFT WITH STRONG CONVERGENCE AND BROAD ROTATION...PLUS
INCREASING LIGHTNING ACTIVITY. WILL CONTINUE TO MONITOR THEM AS THEY
MOVE TO THE NNE AND EVENTUALLY MAY THREATEN NORTHWEST DUBOIS COUNTY.

.SHORT TERM (TONIGHT AND MONDAY)...

LIGHT SHOWERS ASSOCIATED WITH WARM FRONT MOVING THROUGH THE OHIO
VALLEY THIS AFTERNOON HAVE ALL BUT DISSIPATED OR MOVED OUT OF THE
FORECAST AREA.  A MUCH LARGER LINE OF THUNDERSTORMS WAS ALONG AND
WEST OF THE WABASH RIVER AND INTO THE PENNYRILE REGION OF KY AT 19Z.
THESE WERE MOVING NORTH-NORTHEAST AND WILL MAKE ONLY MINIMAL
EASTWARD PROGRESSION THIS EVENING...SO LITTLE CHANCE OF MEASURABLE
PRECIPITATION ACROSS THE FORECAST AREA THROUGH MIDNIGHT. THE
EXCEPTION WOULD BE THE WESTERN TIER OF OUR COUNTIES IN OUR
CWA...ESPECIALLY DUBOIS COUNTY INDIANA...WHICH COULD CATCH A STRAY
STORM DURING THE EVENING.

OVERNIGHT...A WEAK COLD FRONT WILL MOVE EAST ACROSS THE MISSOURI AND
MISSISSIPPI VALLEYS AS AN UPPER TROF SLIDES EAST. THIS WILL HELP
PUSH THE LINE OF SHOWERS AND STORMS NOW LOCATED OVER ILLINOIS AND
FAR WESTERN KY EAST INTO THE CENTRAL OHIO VALLEY. CURRENT TRENDS AND
MODELS SUPPORT THE EASTERN EXTENT OF THE MAIN AREA OF SHOWERS TO BE
ALONG A LOUISVILLE TO BOWLING GREEN LINE BY 6 AM EDT AND TO THE I-75
CORRIDOR BY NOON EDT.

OVERNIGHT LOWS WILL BE MAINLY IN THE LOWER 60S...WHICH IS JUST A FEW
DEGREES BELOW CURRENT READINGS FOR SOME LOCATIONS NORTHEAST OF
LOUISVILLE...WHICH WERE HAMPERED IN WARMING BY TODAYS CLOUDS AND
RAIN. DESPITE THE RAINFALL ON MONDAY...TEMPERATURES SHOULD MAX OUT
IN THE 70S THANKS TO WARM AIR ADVECTION SUPPLIED BY SOUTHERLY WINDS
AHEAD OF THE FRONT.

.LONG TERM (MONDAY NIGHT - SUNDAY)...

BY MONDAY NIGHT...THE COLD FRONT WILL BE PUSHING THROUGH THE CWA AND
MOST OF THE INSTABILITY WILL BE CONTAINED TO THE BLUEGRASS REGION.
WILL HAVE TAPERING POPS FROM WEST TO EAST OVERNIGHT...WITH
THUNDERSTORM WORDING OVER THE EAST THROUGH MIDNIGHT AND SHOWERS
THEREAFTER. THE FRONT STILL LOOKS TO STALL/WASH OUT OVER OR JUST
EAST OF THE AREA TUESDAY. WILL LEAVE IN A SMALL AREA OF SLT CHC
SHOWERS OVER THE FAR EASTERN CWA. THINK THE GFS MAY BE OVERDOING THE
POST-FRONTAL MOISTURE BUT SOUNDINGS DO INDICATE AT LEAST SPRINKLES
WILL OCCUR TUESDAY MORNING OVER THE BLUEGRASS/LAKE CUMBERLAND
REGION.

MOISTURE RETURNS AHEAD OF THE NEXT SYSTEM TUESDAY NIGHT INTO
WEDNESDAY. WITH THE STALLED/WASHED OUT FRONT STILL NEARBY AND
MOISTURE ADVECTION FROM THE SOUTH...WILL HAVE INCREASING POPS FROM
THE SOUTH POSSIBLY ALONG THAT FRONT...WITH SHOWERS/STORMS FORMING
WED AFTERNOON AREAWIDE AHEAD OF ANOTHER APPROACHING COLD FRONT
(STILL THE BEST CHC OVER THE ERN HALF). THE FRONT IS PRETTY
DYNAMIC...BUT THE DEEP MOISTURE IS LACKING. SO ALTHOUGH SHEAR IS
SUFFICIENT FOR PERHAPS A SQUALL LINE TO FORM...THE MOISTURE IS QUITE
LACKING SO THE THREAT FOR SEVERE WEATHER LOOKS MINIMAL. IF A FEW
STRONG STORMS DO DEVELOP THOUGH...SMALL HAIL AND POSSIBLY ISOLATED
DMG WINDS COULD OCCUR GIVEN THE STEEP LOW-LEVEL LAPSE RATES.

THE TRAILING UPPER TROUGH WILL KEEP A THREAT FOR SHOWERS IN AT LEAST
OUR ERN HALF OF THE CWA THROUGH THE FIRST PART OF FRIDAY...THEN WE
DRY OUT FOR THE REST OF THE LONG TERM. TEMPERATURES TUESDAY AND
WEDNESDAY WILL BE AT OR ABOVE NORMAL WITH HIGHS IN THE UPPER 70S AND
LOW 80S. THURSDAY WE WILL START TO COOL DOWN WITH THE SECOND FROPA
THIS WEEK...AS COOL TEMPS WILL BE LIKELY FRI-SUN DUE TO THE UPPER
LOW AND LIKELY STRATO-CU COVERAGE AND AS RIDGING BUILDS OVER THE WRN
CONUS. WENT BELOW GUIDANCE WITH UPPER 60S/LOW 70S FOR HIGHS.

&&

.AVIATION (18Z TAF ISSUANCE)...

SHOWERS MOVING OVER THE CENTRAL OHIO RIVER VALLEY HAVE BEEN
DECREASING IN COVERAGE AND INTENSITY OVER THE PAST 1-2 HOURS. CLOUDS
START TO CLEAR OUT QUICKLY BEHIND THE SECOND LINE...WHICH EXTENDED
FROM AROUND LWV TO NEAR EKQ AT 1630Z. THIS LINE SHOULD MOVE THROUGH
SDF BY 1930Z AND LEX BY 21Z. CLEARING IN THE WAKE OF THIS WARM
FRONTAL PRECIP LINE WILL BE SHORT LIVED HOWEVER AS AMPLE MOISTURE TO
THE WEST WILL BE MOVING IN AHEAD OF THE MAIN 50H TROF WHICH BRINGS A
WEAK COLD FRONT INTO THE AREA TOMORROW.  A LINE OF SHRA AND TSRA
AHEAD OF THE COLD FRONT SHOULD BE NEAR SDF AND BWG BETWEEN 09-12Z
THEN WORK EAST TOWARD LEX DURING THE LAST 3 HOURS OF THIS TAF VALID
PERIOD.

SOUTHERLY WINDS ALREADY IN PLACE AT BWG...SDF AND LEX WILL SWING
AROUND TO THESE AFTER WARM FRONT MAKES ITS WAY THROUGH EARLY IN
PERIOD.

AFTER LOWER LEVEL CLOUDS MOVE OUT THIS AFTERNOON...MVFR CIGS WILL
RETURN TO SDF AND BWG BY 09Z THEN DROP TO IFR AS THE HEAVIEST TSRA
LINE MOVES IN.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

MESOSCALE......13
SHORT TERM.....JBS
LONG TERM......AL
AVIATION.......JBS
Hazardous weather outlook, Sep 18, 5:57 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
557 PM EDT SUN SEP 18 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-192200-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
557 PM EDT SUN SEP 18 2011 /457 PM CDT SUN SEP 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MAKE THEIR WAY EASTWARD THIS EVENING AND
OVERNIGHT. WHILE NOT FORECAST TO BECOME SEVERE...LIGHTNING CAN BE
EXPECTED ALONG WITH GUSTY WINDS IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MOISTURE ACROSS THE REGION WILL INCREASE AHEAD OF A COLD FRONT ON
MONDAY. RAIN LOOKS LIKELY DURING THE DAY ALONG WITH A CHANCE FOR
THUNDERSTORMS. ANOTHER FRONT WILL ADVANCE ON THE REGION WEDNESDAY
BRINGING A CHANCE FOR STORMS DURING THE DAY. ANY THUNDERSTORM THAT
DEVELOPS WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING...BRIEF
HEAVY RAIN...GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NORTHWEST OF A LINE FROM PAOLI TO
HARTFORD THIS EVENING.

13

In the hours before

Special weather statement, Sep 18, 6:06 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
606 PM EDT SUN SEP 18 2011

INZ083-182245-
DUBOIS-
606 PM EDT SUN SEP 18 2011

...STRONG STORM APPROACHING DUBOIS COUNTY...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WINSLOW...MOVING
NORTHEAST AT 35 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  JASPER...
  MILLERSPORT AND HOLLAND...
  DUFF...
  IRELAND AND HUNTINGBURG...
  MALTERSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3851 8708 3851 8706 3852 8704 3851 8698
      3851 8696 3849 8695 3851 8694 3850 8688
      3853 8684 3853 8678 3832 8677 3823 8707
TIME...MOT...LOC 2206Z 246DEG 30KT 3829 8721

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 6:06 PM EDTSpecial Weather StatementLMKDubois39 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.